Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 70, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Sep 3, 1999, 8:48 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 3, 1999, 8:48 PM MDT (02:48 UTC)
- Expired
- Sep 3, 1999, 9:15 PM MDT
- In force
- 27 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties
Counties Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 162 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 9:15 PM MDT | Hail 1.25 | Ovid, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 4:15 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1906 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Sep 3, 3:05 PM MDT, 5 hours 43 minutes earlier.
Area forecast discussion, Sep 3, 3:05 PM MDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 305 PM MDT FRI SEP 3 1999 MODELS CONSISTENT IN PROGRESSIVE EASTWARD MOVEMENT OF COLD UPPER TROUGH NEXT FEW DAYS...WITH THE TREND TOWARD COOLER AND DRIER WEATHER OVER THE CWA. FOR TONIGHT...STILL HAVE INGREDIENTS IN PLACE FOR POTENTIAL FOR SOME SEVERE STORMS DURING THE EVENING HOURS. PLATTEVILLE PROFILER SHOWING WIND SHEAR BECOMING MORE FAVORABLE...AND MODIFIED SOUNDINGS STILL GIVING CAPES AROUND 1500 JOULES...BEST NORTHEAST OF THE DENVER METRO AREA. UPPER LEVELS OF THE ATMOSPHERE CONTINUE TO COOL AHEAD OF THE UPPER TROUGH WHICH WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE. STILL THINK THE BEST CHANCE FOR SEVERE WILL BE IN EASTERN WELD...MORGAN AND NORTHERN WASHINGTON COUNTIES WHERE A BOUNDARY FROM LAST NIGHTS CONVECTION RESIDES. CONVECTION ALREADY FIRING OVER MOUNTAINS AND FOOTHILLS IN RESPONSE TO A SHORTWAVE ROTATING ACROSS WESTERN COLORADO. LATEST SPEC DISCUSSION STATES THAT A SR BOX IS FORTH COMING. SHORTWAVE AND ASSOCIATED CONVECTION TO PASS EAST OF CWA BY MIDNIGHT...WITH ANOTHER WEAKER SHORTWAVE PROGGED TO ROTATE ACROSS THE NORTHERN PORTIONS OVERNIGHT. WILL KEEP SOME CLOUDS AND SHOWERS OVERNIGHT. AS MAIN TROUGH PASSES OVER AREA OVERNIGHT...GUSTY WESTERLY WINDS ALOFT TO DEVELOP. CROSS SECTIONS SHOW COMPONENT ALONG AROUND 30 KTS...ENOUGH TO MENTION IN MOUNTAIN AND FOOTHILL ZONES. ON SATURDAY...TIMING OF COLD FRONT AND ASSOCIATED SURGE WILL INFLUENCE MAX TEMPS. ETA AND AVN FASTER...WITH NGM MUCH SLOWER. WILL LEAN TOWARD THE FASTER FRONTAL MOVEMENT...WHICH WILL BRING IN THE COOLER NORTHEAST SURGE OVER THE PLAINS BY EVENING. AS FOR POPS...FEEL THAT THERE WILL BE ENOUGH LIFT WITH FRONT AND FAVORABLE GEOFRONTOGENSIS AT LOW LEVELS TO OVERCOME THE DOWNWARD QG DESCENT FOR THE CHANCES FOR RAIN. BIGGEST CHANGE WILL BE IN THE MAX TEMPS WHERE LOWER TO MID 70S VIA THE FAN GUIDANCE LOOK MORE REASONABLE THAN THE FWC. UPSLOPE TAKES HOLD OVERNIGHT AS SURFACE HIGH SLIDES INTO AREA. POTENTIAL FOR LOW CLOUDS AND AREAS OF FOG MOST AREAS. CWA TO BE UNDER SUBSIDENT FLOW SUNDAY AS THE AIR ALOFT MODERATES AND HELPS TO STABILIZE AIRMASS. ETA AND AVN INDICATE UPSLOPE TO BE DONE BY 18Z. TEMPERATURES TO REBOUND SLIGHTLY WITH NO CHANCE FOR PRECIPITATION. IN LONGER TERM...HIGH PRESSURE TO TAKE HOLD...WITH MRF INDICATING SIGNS OF MOISTURE RETURNING BY MIDWEEK. LOOKS LIKE THE BETTER CHANCE FOR THUNDERSTORMS ON WEDNESDAY. D-L .DEN...NONE.
In the hours before
Local storm report, Sep 3, 6:46 PM MDT, 2 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
646 PM MDT FRI SEP 03 1999
...PRELIMINARY STORM REPORT FOR SEPTEMBER 03 1999...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM GREELEY CO 1.75 INCH HAIL
09/03/99 WELDLocal storm report, Sep 3, 7:26 PM MDT, 1 hour 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
726 PM MDT FRI SEP 03 1999
...PRELIMINARY STORM REPORT FOR SEPTEMBER 03 1999...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 7 NE HILLROSE CO 1.75 INCH HAIL
09/03/99 MORAGN
0721 PM 2 N MERINO CO 1.75 INCH HAIL
09/03/99 LOGAN
0725 PM GREELEY CO 1.00 INCH HAIL
09/03/99 WELD COVERED GROUNDLocal storm report, Sep 3, 8:37 PM MDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
837 PM MDT FRI SEP 03 1999
...PRELIMINARY STORM REPORT FOR SEPTEMBER 03 1999...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 2 NE REIRDON HILL CO 1.00 INCH HAIL
09/03/99 LOGAN
0830 PM 5 NW HAXTON CO 1.75 INCH HAIL
09/03/99 LOGAN
0825 PM 5 W FLEMING CO TORNADO f
09/03/99 LOGANLocal storm report, Sep 3, 8:37 PM MDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
837 PM MDT FRI SEP 03 1999
...PRELIMINARY STORM REPORT FOR SEPTEMBER 03 1999...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 2 NE REIRDON HILL CO 1.00 INCH HAIL
09/03/99 LOGAN
0830 PM 5 NW HAXTON CO 1.75 INCH HAIL
09/03/99 LOGAN
0825 PM 5 W FLEMING CO TORNADO f
09/03/99 LOGANSpecial weather statement, Sep 3, 8:45 PM MDT, 3 minutes before
COZ038>050-040400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 845 PM MDT FRI SEP 3 1999 ...TORNADO WATCH CANCELLED FOR MOST OF NORTHEAST COLORADO... AT 830 PM...THE STRONGEST THUNDERSTORMS OVER NORTHEAST COLORADO HAD MOVED INTO NORTHEAST WELD AND LOGAN COUNTIES. THE THREAT OF SEVERE WEATHER ACROSS THE REST OF NORTHEAST COLORADO HAS ENDED...AND THE TORNADO WATCH IN THESE AREAS HAS BEEN CANCELLED. THE STORMS IN NORTHEAST WELD AND LOGAN COUNTIES WERE CONTINUING TO PRODUCE HEAVY RAINS...LARGE HAIL AND A POSSIBLE TORNADO NEAR FLEMING. THE THUNDERSTORM OVER LOGAN COUNTY WILL BE MOVING INTO SEDGWICK COUNTY BY 9 PM. THE TORNADO WATCH FOR NORTHEAST WELD...LOGAN...SEDGWICK AND PHILLIPS COUNTIES WILL BE ALLOWED TO CONTINUE UNTIL 10 PM. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WARNINGS AND STATEMENTS RELATED TO THESE DANGEROUS THUNDERSTORMS. DANKERS
Special weather statement, Sep 3, 8:45 PM MDT, 3 minutes before
COZ038>050-040400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 845 PM MDT FRI SEP 3 1999 ...TORNADO WATCH CANCELLED FOR MOST OF NORTHEAST COLORADO... AT 830 PM...THE STRONGEST THUNDERSTORMS OVER NORTHEAST COLORADO HAD MOVED INTO NORTHEAST WELD AND LOGAN COUNTIES. THE THREAT OF SEVERE WEATHER ACROSS THE REST OF NORTHEAST COLORADO HAS ENDED...AND THE TORNADO WATCH IN THESE AREAS HAS BEEN CANCELLED. THE STORMS IN NORTHEAST WELD AND LOGAN COUNTIES WERE CONTINUING TO PRODUCE HEAVY RAINS...LARGE HAIL AND A POSSIBLE TORNADO NEAR FLEMING. THE THUNDERSTORM OVER LOGAN COUNTY WILL BE MOVING INTO SEDGWICK COUNTY BY 9 PM. THE TORNADO WATCH FOR NORTHEAST WELD...LOGAN...SEDGWICK AND PHILLIPS COUNTIES WILL BE ALLOWED TO CONTINUE UNTIL 10 PM. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WARNINGS AND STATEMENTS RELATED TO THESE DANGEROUS THUNDERSTORMS. DANKERS
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:28 PM MDT | Tornado Warning | BOU | Morgan | 32 min |
| Sep 3, 6:32 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 43 min |
| Sep 3, 7:02 PM MDT | Tornado Warning | BOU | Logan, Morgan, Washington | 28 min |
| Sep 3, 7:08 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 52 min |
| Sep 3, 7:33 PM MDT | Tornado Warning | BOU | Logan, Washington | 42 min |
| Sep 3, 8:00 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 45 min |
| Sep 3, 8:15 PM MDT | Tornado Warning | BOU | Logan, Phillips, Sedgwick | 30 min |
| Sep 3, 9:15 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 45 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.